[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.189.139. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
May 15, 2002

When Are Medication Side Effects Due to the Nocebo Phenomenon?—Reply

Author Affiliations
 

Stephen J.LurieMD, PhD, Senior EditorIndividualAuthor

JAMA. 2002;287(19):2502-2504. doi:10.1001/jama.287.19.2502

In Reply: These letters underscore how complex and complicated a topic the nocebo phenomenon is and how important precise terminology becomes. We agree with Dr Palmer that "adverse events" are distinct from "side effects" and not all adverse events are attributable to the placebo or to the drug. In clinical practice, however, this distinction may be all but impossible to make. This is why we defined "side effects" as any unintended adverse symptom that the patient attributed to the drug. Several of these letters refer to the role of expectancy in the occurrence of side effects, and Dr Caspi accurately points out that the term "nocebo" most properly refers to symptoms that occur when the suggestions, instructions, and/or expectations accompanying the placebo are negative, as exemplified by hexing and voodoo curses. This has been distinguished from "placebo side effects," which occur when the explicit intent and expectations accompanying the placebo are positive and beneficial. In clinical practice, obviously, physicians do not prescribe medication with harmful intent and therefore it is only the patient's negative expectations that are relevant.

First Page Preview View Large
First page PDF preview
First page PDF preview
×